Idaho, 2008Heavy Snow in Idaho, February 5 to 6, 2008
February 5 to 6, 2008 · NWS PIH · 4 events in 4 counties and zones
Another in a series of winter storms brought 8 to 12 inches of snow to eastern Idaho. The worst conditions were reported in the Upper Snake River Plain.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another in a series of winter storms brought 8 to 12 inches of snow to eastern Idaho. The worst conditions were reported in the Upper Snake River Plain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 5, 2:10 PM MST, 7 hours 50 minutes earlier.
Area forecast discussion, Feb 5, 2:10 PM MST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
210 PM MST TUE FEB 5 2008
.SHORT TERM...TONIGHT THROUGH FRIDAY. THE LATEST SATELLITE IMAGERY
WAS SHOWING THE NEXT PAC STORM SYSTEM ROTATING INTO THE NW COAST
THIS AFTERNOON WITH WARM FRONTAL PRECIPITATION SPREADING EAST
THROUGH OREGON/WASHINGTON TOWARD THE IDAHO PANHANDLE. MODELS REMAIN
CONSISTENT WITH THE IDEA OF DRIVING UPPER WAVE RAPIDLY SE THROUGH
THE FORECAST AREA LATE TONIGHT/WEDNESDAY MORNING WITH THE ASSOCIATED
SURFACE COLD FRONT PUSHING EAST THROUGH THE SNAKE PLAIN AROUND DAY
BREAK (12Z WEDNESDAY). MAIN PRECIPITATION SHIELD WILL SPREAD INTO
THE CNTRL/NRN MOUNTAINS AROUND MIDNIGHT TONIGHT THEN ACROSS THE
REMAINDER OF THE FORECAST AREA WITH THE FRONT AROUND 12Z. PARTIAL
DRYING WILL LIKELY FOLLOW ACROSS THE CNTRL MOUNTAINS AND SNAKE PLAIN
ZONES BY MID/LATE-AFTERNOON AS THE FRONT AND UPPER TROUGH EXIT EAST
ACROSS WYOMING. MODELS CONTINUE TO PRODUCE WARNING LEVEL SNOWFALL
(9+ INCH STORM TOTAL SNOWFALL) IN THE SAWTOOTH MOUNTAINS AND ISLAND
PARK AREAS THROUGH THE EVENT WHEREAS REMAINING ERN MOUNTAIN ZONES
EXPECTING 4-8 INCHES WITH 2 TO 4 IN THE MOUNTAIN VALLEYS AND 1 TO 3
IN THE SNAKE PLAIN. COMPLICATING FACTOR WILL BE WINDS WHICH ARE
EXPECTED TO RAMP UP STRONGLY WITH THE FRONTAL PASSAGE AND CONTINUE
THROUGH A GOOD PORTION OF THE DAY. THUS WILL CONTINUE WITH THE
WINTER STORM WARNING FOR ZONES 18/19 AND 31 FOR HEAVY SNOWFALL AND
BLOWING/DRIFTING SNOW. WILL ALSO ADD ZONES 23 AND 25 TO THE WARNING
AS DRIFTING SNOW COUPLED WITH THE MARGINAL SNOWFALL WILL LIKELY
PRODUCE AT LEAST A TRAVEL HAZARD IF NOT ROAD CLOSURES. LOOKING
THROUGH AREA WEB CAMS...IT APPEARS THAT THERE IS PLENTY OF LOOSE
SNOW AROUND AND THAT COUPLED WITH AN ADDITIONAL 1 TO 3 INCHES IN THE
SNAKE PLAIN AND SRN HIGHLANDS WITH AFOREMENTIONED WINDS SHOULD BE
ENOUGH TO WARRANT AT LEAST A SNOW AND BLOWING SNOW ADVISORY
WEDNESDAY. DIRTY/MOIST NORTHWEST FLOW REMAINS OVER REGION IN THE
WAKE OF THE EXITING SYSTEM AWAITING THE SECOND PAC STORM WHICH HAS
BEEN ADVERTISED TO FOLLOW LATE WEDNESDAY NIGHT/THURSDAY WITH
PRECIPITATION FAVORING UPSLOPE REGIONS OF THE CNTRL AND ERN
HIGHLANDS. SURFACE COLD FRONT ASSOCIATED WITH THIS SECOND SYSTEM
APPEARS TO TRAVERSE THE REGION BETWEEN 18Z AND 00Z THURSDAY
(THURSDAY AFTERNOON) ALONG WITH STRONG UPPER LEVEL WINDS. CURRENTLY
ADVERTISING WARNING LEVEL SNOWFALL FOR THE CNTRL MOUNTAINS AND SNAKE
HIGHLANDS SO WILL GO AHEAD AND HOIST A WINTER STORM WATCH FOR THIS
SYSTEM AS WELL TO TAKE PRESSURE OFF MID-SHIFT. DIRTY/MOIST NW FLOW
LINGERS ACROSS THE REGION INTO FRIDAY AS A SHORT-WAVE RIDGE BEGINS
TO BUILD OFF THE PAC COAST. THINK WE HAVE ENOUGH ON OUT PLATE FOR
NOW. HUSTON
.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. 500MB LONG WAVE
PATTERN TODAY STILL HAS AN UPPER LEVEL RIDGE SLIDING INTO IDAHO
DURING THIS PERIOD...HOWEVER ITS AMPLITUDE IS MUCH LESS AND ITS
TIMING HAS SLIPPED A DAY OR SO. SINCE IT IS MUCH EASIER TO BREAK
DOWN...THE CHANCES OF HAVING A DRY PERIOD HAVE DIMINISHED SOME. THE
MAIN STEERING FLOW ALOFT HAS SHIFTED NORTHWARD INTO THE CANADIAN
WEST COAST...SO PRECIPITATION WOULD STILL BE LIGHT FROM THE EXTREME
SOUTHERN END OF THE WINTER STORMS THE TRACK THROUGH THE WEST COAST.
ANOTHER BENEFIT OF THIS NORTHERLY SHIFT IS THAT WARMER AIR WILL BE
IN IDAHO DURING THE PERIOD. THIS IS BROUGHT OUT IN THE GUIDANCE
PRODUCTS AS WELL WITH UPPER 30S FORECAST AT KPIH...WHICH COULD
MEAN CRACKING 40 DEGREES IN DOWNTOWN POCATELLO. COMPARING ECMWF
WITH THE GFS SHOWS THAT BY THE START OF THIS PERIOD THE SOLUTIONS
ARE ALREADY DIVERGING SHARPLY...WHICH IS VERY COMMON WHEN THE
LONGWAVE PATTERN LOSES AMPLITUDE AND TIMING OF SHORTWAVES IS MORE
IMPORTANT. THE ECMWF FAVORS A SPLIT IN THE PATTERN AND A SLOWER
PROGRESSION WHILE THE GFS HAS A RELATIVELY INTACT OPEN WAVE MOVING
THROUGH SAT NIGHT. IN FACT THE ECMWF HAS THE NORTHERN PIECE OF
ENERGY SITTING OVER SOUTHERN ALASKA AND THE GULF OF AK FOR SOME
TIME. ONE WAVE APPEARS TO MOVE THROUGH IDAHO ON MON AS THE SPLIT
FLOW REJOINS. THE GFS ENSEMBLE IS NOT IN MUCH AGREEMENT FOR
ANYTHING BEYOND SAT. SO THE DISAGREEMENT WOULD TEND TO PROMOTE LESS
CERTAINTY AND SUGGESTS USING A BROAD BRUSH FOR TODAY WHEN
FORECASTING IN THE EXTENDED PERIOD. MESSICK
&&
.AVIATION...STORM COMING IN TONIGHT WILL REPLACE FOG/STRATUS
PROBLEMS AT THE LOW ELEVATIONS WITH LOW CIG/VSBY DUE TO SNOW. UPPER
LEVEL CLOUD SHIELD ALREADY COMING IN AND SHOULD ALSO HAMPER
STRATUS/FOG DISSIPATION. WITH INITIAL SOUTHERLY FLOW...KPIH/KBYI
WILL BE IN DOWNSLOPE CONDITIONS AND SHOULD BE IN THE BEST SHAPE
TONIGHT. UPSLOPE IN SOUTHERLY FLOW WILL LIKELY SHUT DOWN KSUN AND
MAKE KIDA A CHALLENGE. PROBLEMS AT KSUN WILL START THIS AFTERNOON
AND EARLY EVENING. A WIND SHIFT AT 06/15Z SHOULD IMPROVE THINGS AT
KSUN JUST AFTER THE START OF MORNING OPERATIONS. KPIH HOLDS OUT
UNTIL 06/10Z...THEN THE STORM HITS. KIDA NEVER LOOKS TO GET OUT OF
THE IFR CONDITIONS...EVEN FOR THIS AFTERNOON. KBYI DOWNSLOPE KEEPS
THEM OUT OF IFR UNTIL NEARLY 06/12Z. BUT STILL EXPECT CLEARING
DURING THE AFTERNOON...EVEN AT KIDA. MESSICK
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING CONTINUES LATE TONIGHT THROUGH WEDNESDAY FOR
ZONES 18/19 AND 31.
WINTER STORM WARNING ISSUED FOR ZONES 23 AND 25 FOR LATE TONIGHT
THROUGH WEDNESDAY EVENING.
SNOW AND BLOWING SNOW ADVISORY ISSUED FOR ZONES 17/20/21/22 AND 32
FOR WEDNESDAY.
WINTER STORM WATCH ISSUED FOR LATE WEDNESDAY NIGHT AND THURSDAY FOR
ZONES 18/19 AND 31. SEE STATEMENTS FOR ADDITIONAL DETAILS.
&&
Hazardous weather outlook, Feb 5, 4:53 AM MST, 17 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
453 AM MST TUE FEB 5 2008
IDZ017>025-031-032-061200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
453 AM MST TUE FEB 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
A LOW CHANCE OF SNOW SHOWERS IS EXPECTED FOR THE HIGHER ELEVATIONS
DURING THE DAY AS A RIDGE OF HIGH PRESSURE MOVES THROUGH EASTERN
IDAHO. STRATUS OVER PORTIONS OF THE SNAKE RIVER PLAIN WILL BE SLOW
TO BURN OFF AS WELL.
BY TONIGHT...THE NEXT STORM SYSTEM WILL START TO AFFECT EASTERN
IDAHO...SPECIFICALLY THE CENTRAL MOUNTAINS AND UPPER SNAKE
HIGHLANDS. WINDS WILL INCREASE AS STRONGER WINDS ALOFT AND A
STRENGTHENING SURFACE PATTERN DEVELOP. PLEASE SEE BOIWSWPIH FOR
MORE DETAILS. BLOWING AND SOME DRIFTING OF OLD AND NEW SNOW IS
EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE FAST MOVING STORM SYSTEM THAT ARRIVE TUESDAY NIGHT WILL DEPART
THE REGION BY LATER WEDNESDAY AFTERNOON. SEVERAL INCHES OF NEW
SNOW IS EXPECTED IN THE MOUNTAINS WITH 1 TO 3 INCHES THE SNAKE
PLAIN AND EASTERN MAGIC VALLEY. WINDS WILL BE STRONGEST EARLIER IN
THE DAY AND WILL SLOWLY SUBSIDE FROM WEST TO EAST DURING THE DAY.
BLOWING AND DRIFTING OF SNOW WILL REMAIN AN ISSUE. PLEASE SEE
BOIWSWPIH FOR DETAILS.
ANOTHER STORM SYSTEM WILL BEGIN TO AFFECT EASTERN IDAHO LATER
WEDNESDAY AND LAST INTO THURSDAY. THIS SYSTEM IS FORECASTED
PRODUCE STRONGER WINDS AND ANOTHER 4 TO 8 INCHES WITH LOCALLY
HIGHER AMOUNTS OF SNOW IN THE MOUNTAINS. IN THE SNAKE PLAIN AND
EASTERN MAGIC VALLEY...AMOUNTS ARE EXPECTED TO BE LIGHT WITH
AROUND 1 TO 3 INCHES OF NEW SNOW. MORE BLOWING AND DRIFTING SNOW
IS EXPECTED ACROSS EASTERN IDAHO. PLEASE STAY TUNED AS WINTER
WEATHER RELATED ADVISORIES AND/OR WARNINGS WILL BE LIKELY REQUIRED
FOR THIS TIME PERIOD.
HEADING INTO THE WEEKEND...A RIDGE OF HIGH PRESSURE BUILDING
OFFSHORE WILL MOVE INTO THE WESTERN STATES. THIS WILL BRING A
SLIGHT WARMUP TO THE REGION...ALONG WITH REDUCING THE CHANCE OF
PRECIPITATION AND CONFINING IT TO MAINLY THE NORTHERN MOUNTAINS.
IT APPEARS THIS WILL BE SHORT LIVED AS THE NEXT SYSTEM WILL ARRIVE
LATE SUNDAY IN EASTERN IDAHO.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Heavy Snow, Upper Snake River Plain
- When
- February 5, 10:00 PM MST to February 6, 2:00 PM MST
- Where
- Upper Snake River Plain forecast zone
- Reported by
- Trained Spotter
Heavy snow fell in Madison County. Seven to nine inches of snow was reported in Rexburg with 6 to 8 inches in Lorenzo and 8 inches in Sugar City. Idaho Falls in Bonneville County reported 5 inches.
Heavy Snow, Upper Snake Highlands
- When
- February 5, 10:00 PM MST to February 6, 2:00 PM MST
- Where
- Upper Snake Highlands forecast zone
- Reported by
- Trained Spotter
Nine inches of snow fell in Island Park.
Heavy Snow, Caribou Highlands
- When
- February 5, 10:00 PM MST to February 6, 2:00 PM MST
- Where
- Caribou Highlands forecast zone
- Reported by
- Mesonet
Ten inches of snow was reported at Wild Horse Divide.
Heavy Snow, Big and Little Wood River Region
- When
- February 5, 10:00 PM MST to February 6, 12:00 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- Mesonet
Nine inches of snow was reported at Galena Summit.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, February 5 to 6, 200824 deaths · 76 injured · $37 million · EF3 · 50 events
- Tornadoes and Hail in Arkansas, February 5, 200814 deaths · 175 injured · $137 million · EF4 · 39 events
- Tornadoes and Hail in Tennessee, February 5, 20089 deaths · 84 injured · $231 million · EF4 · 53 events
- Tornadoes and Flash Flooding in Kentucky, February 5 to 6, 20084 deaths · 16 injured · $17 million · EF3 · 66 events
- Tornadoes and Hail in Kentucky, February 5, 20083 deaths · 27 injured · $26 million · EF3 · 21 events
- Tornadoes and Hail in Mississippi, February 5 to 6, 200818 injured · $64 million · EF3 · 30 events
- Winter Weather in Texas, February 5, 20082 deaths · 5 injured · $15,000 · 1 event
- Flooding in Indiana, February 5 to 29, 20086 injured · $2.1 million · 42 events
- Tornadoes and Hail in Missouri, February 5, 2008$520,000 · EF2 · 10 events
- Tornado and Damaging Winds in Indiana, February 5, 2008$2.2 million · EF1 · 33 events
- Lightning Strike in Ohio, February 5, 20081 death · 1 event
- Tornadoes and Hail in Arkansas, February 5, 20084 injured · $309,000 · EF1 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81669, 81670, 81671, 81672.